Author: Dr Mark Duffill, Dermatologist, Hamilton New Zealand, 2008.
Nodular vasculitis mainly affects women aged 30–60 years. Men are less often affected.
Nodular vasculitis is a type of panniculitis. The exact cause of nodular vasculitis is unknown but the patchy inflammation in the blood vessels and lymphatics in the deep dermis and subcutaneous fat appears to relate to a slowed circulation. Factors contributing to this include:
Slowing of the flow in the deep vessels can also encourage deposition of bacteria from the bloodstream, including tubercle bacilli, and in some patients, nodular vasculitis is a sign of tuberculosis, when it may be called erythema induratum or Bazin disease.
Nodules or lumps are usually found on the backs of the lower legs but they may also occur on the thighs and arms. One or both legs may be involved. Lesions range in size from small bumps to large plaques. They may be more easily felt than seen.
Other features include:
Evolution of the nodules is usually slow although in some there can be acute inflammation or ulceration. Ulcers usually persist for several weeks then heal. Most nodules heal slowly with little atrophy or scarring. If superficial, they give the impression of being tethered to the skin and may leave a depression that takes several months to fill.
Nodules may continue to erupt at irregular intervals over months or years.
Skin biopsy of the nodules reveals panniculitis, with varying degrees of inflammation of the blood vessels and lymphatics in the deep dermis and subcutaneous tissue.
There are no laboratory findings which are consistently abnormal in nodular vasculitis. Occult tuberculosis should be excluded.
Nodular lesions of the legs with a vascular basis include:
There is no specific treatment for nodular vasculitis, but the following measures may be helpful.
Medications that have been reported to be helpful for nodular vasculitis include:
See the DermNet NZ bookstore.
© 2019 DermNet New Zealand Trust.
DermNet NZ does not provide an online consultation service. If you have any concerns with your skin or its treatment, see a dermatologist for advice.